Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 2018, 2:25 PM EDT for Lake County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 2:25 PM EDT (18:25 UTC)
- Expired
- May 17, 2018, 3:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake County, FL
The radar
The Melbourne radar (KMLB), 141 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WUUS52 KMLB 171825
SVRMLB
FLC069-171900-
/O.NEW.KMLB.SV.W.0028.180517T1825Z-180517T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
225 PM EDT THU MAY 17 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in east central Florida...
* Until 300 PM EDT.
* At 225 PM EDT, a severe thunderstorm was located near Pittman, or
near Paisley, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eustis, Tavares, Mount Dora, Paisley and Mid Florida Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2896 8174 2896 8166 2905 8166 2905 8164
2923 8164 2922 8162 2920 8161 2920 8159
2917 8152 2916 8152 2912 8150 2910 8150
2909 8146 2907 8146 2879 8161 2883 8177
TIME...MOT...LOC 1825Z 194DEG 26KT 2895 8164
HAIL...1.00IN
WIND...60MPH
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:50 AM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 17, 9:50 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 950 AM EDT Thu May 17 2018 .DISCUSSION... Near repeat of Wed WX pattern this aftn. The GOMex low has lifted into the Deep South and has weakened into a broad H100-H70 cyclonic circulation. This feature is will interacting with the Bermuda Ridge axis over the FL Straits/Nrn Bahamas to maintain a brisk S/SW acrs the FL peninsula. Moist/unstable airmass overhead and upstream with PWat values btwn 2.00"-2.25", H100-H70 mean RH values btwn 80-90pct, and H85-H70 lapse rates btwn 5.5-6.0C/KM. Mrng RAOBs once again show no sig inversions outside of the H100-H95 lyr, suggesting that free convection will dvlp shortly aft the sfc/low lvl inversions burn off. An extensive mid/upr lvl cloud deck may slow sfc heating enough to delay the initial onset of precip, but the deep S/SW flow and sfc dewpoints in the M70s will provide sufficient heating and instability to allow convective temps in the L/M80s to be reached before noon, with wdsprd shras/sct tsras dvlpg by midday/early aftn. The entire FL peninsula remains on the ascending flank of the low over the Deep South, while RAP40 analysis shows strong positive mid lvl omega/upr lvl divergence values streaming up the south peninsula. Furthermore, a noteworthy H85-H50 vort max directly upstream over the Keys/wrn Cuba. S/SW flow thru the H100-H70 lyr will allow the west coast seabreeze to dominate, with the mean H85- H50 steering flow concentrating activity over the eastern peninsula by late aftn, mainly north of Sebastian Inlet/Lake-K. Enhanced storm potential along and east of the FL Turnpike where storms interact with the east coast sea breeze. Sct shras/tsras lingering thru midnight. Mrng fcst package of 70/80 PoPs is on target...updates to refresh wording. && .AVIATION...Thru 18/12Z. Sfc Winds: Thru 17/18Z..S/SW 7-11KTS. Btwn 17/18Z-17/21Z...coastal sites S of KTIX bcmg S/SE 8-12KTS. Btwn 18/00Z-18/03Z...bcmg S/SE 3- 6KTS. Vsbys/WX/Cigs: Thru 17/16Z...lcl IFR cigs btwn FL005-009... prevailing cigs AOA FL120...S of KISM-KTIX slgt chc MVFR shras. Btwn 17/16Z-17/19Z...cigs btwn FL040-060 nmrs MVFR shras/sct IFR tsras. Btwn 17/20Z-17/ /slgt chc LIFR +tsra with sfc G35KTS. Btwn 18/00Z-18/02Z...chc MVFR shra/IFR tsras. Btwn 18/02Z-18/06Z...slgt chc MVFR shras. && .MARINE... Weak low pres system over the Deep South will combine with the Bermuda ridge axis over the Nrn Bahamas/FL Straits to generate a gentle to moderate S/SW breeze over the lcl Atlc...S/SE near the coast by mid aftn as the east coast sea breeze dvlps. Seas 2-4FT nearshore and 3-5FT offshore in an easterly background swell. Prolonged southerly fetch will place much of the Treasure Coast waters in the Bahama shadow, resulting in rough short pd seas AOB 5sec. Wdsprd shras/tsras with shras/tsra moving offshore in the late aftn/early evng. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short Term/Aviation...Bragaw Radar/Impact WX.......Smith
Hazardous weather outlook, May 17, 9:28 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 928 AM EDT Thu May 17 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 928 AM EDT Thu May 17 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Daytime heating combined with deep tropical moisture and local sea/lake breezes will once again produce numerous to widespread showers and scattered lightning storms across east central Florida today. Activity will begin earlier than yesterday, with showers already moving northward across the Treasure Coast. Coverage of showers and isolated thunderstorms will increase after noon, beginning first in southern areas, moving toward the northeast at 25 to 30 MPH. Torrential rain, brief gusty winds of 40 to 50 MPH, and frequent cloud to ground lightning strikes are possible with the strongest storms today. Move indoors to safety if you hear thunder or if skies look threatening. .FLOOD IMPACT... Between 1 and 3 inches of rainfall in a 60 to 90 minute period is expected with the most intense storms this afternoon. This will likely cause some temporary inundation of roads and other poor drainage areas, especially in locations which have received heavy rainfall over the past several days. Motorists should reduce their speed when encountering heavy rain. Never drive into areas where water covers the roadway. .RIP CURRENT IMPACT... A northward flowing longshore current will once again be present in the surf zone at the central Florida Atlantic beaches today due to a persistent moderate southeast breeze. Remember to never try and swim directly against any current, whether it is a rip current or a longshore current. Always swim in sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of 35 to 45 knots will be possible over the nearshore Atlantic, Intracoastal Waterway, and on inland lakes. Boaters should be on the lookout for storms approaching quickly from the southwest, and move to safe harbor if storms threaten. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Deep tropical moisture will remain in place through this weekend. Numerous showers and a few storms are expected each day, mainly during the afternoon and early evening. Locally heavy rain is expected, with accumulations of 1 to 3 inches in the most intense storms, along with dangerous cloud to ground lightning and brief gusty winds. Coverage of afternoon and evening storms is expected to decrease slightly early next week. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not anticipated today. However, storm spotters are still requested to submit any rainfall reports of 2 inches or more to the National Weather Service in Melbourne. Smith/Volkmer
In the hours before
Special weather statement, May 17, 10:51 AM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1051 AM EDT THU MAY 17 2018
FLZ047-053-054-058-059-171615-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-Osceola FL-
Indian River FL-
1051 AM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE...OKEECHOBEE...
WESTERN INDIAN RIVER...SOUTHWESTERN BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES UNTIL 1215 PM EDT...
At 1051 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Four Seasons Estates, or 10 miles northeast of
Treasure Island, moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Melbourne, Treasure Island, Okeechobee and Fellsmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2718 8074 2721 8079 2719 8086 2730 8100
2730 8103 2733 8105 2735 8103 2737 8105
2739 8112 2813 8107 2812 8062 2810 8061
2811 8059 2812 8058 2810 8058 2809 8061
2802 8058 2721 8058 2721 8068 2717 8068
TIME...MOT...LOC 1451Z 186DEG 30KT 2735 8072
SmithSpecial weather statement, May 17, 11:46 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1146 AM EDT THU MAY 17 2018
FLZ045-047-053-147-171645-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
1146 AM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 1245 PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Viera, or 10 miles northwest of Camp Holly Fish Camp,
moving north at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2841 8058 2828 8061 2857 8060 2831 8066
2834 8068 2811 8057 2812 8108 2879 8097
2879 8085 2841 8072 2859 8072 2858 8068
2858 8067 2879 8084 2877 8073 2879 8074
2879 8073 2846 8052
TIME...MOT...LOC 1545Z 179DEG 27KT 2821 8086
SmithLocal storm report, May 17, 12:05 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1205 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
05/17/2018 M39 MPH BREVARD FL ASOS
GUST OF 34 KNOTS FROM THE SW.
&&
PGLocal storm report, May 17, 12:57 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1257 PM EDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM TSTM WND GST PATRICK AIR FORCE BASE 28.24N 80.61W
05/17/2018 M40.00 MPH BREVARD FL AWOS
GUST OF 35 KNOTS FROM THE SW.
1230 PM TSTM WND GST KISSIMMEE AIRPORT 28.29N 81.44W
05/17/2018 M39.00 MPH OSCEOLA FL AWOS
GUST OF 34 KNOTS FROM THE SE.
&&
PGSpecial weather statement, May 17, 1:56 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
156 PM EDT THU MAY 17 2018
FLZ044-045-053-144-171900-
Northern Lake County FL-Osceola FL-Orange FL-Southern Lake County FL-
156 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 300 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or 10 miles west of Bay Lake, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8195 2897 8140 2875 8141 2872 8143
2871 8146 2864 8146 2864 8142 2814 8146
2814 8152 2820 8152 2826 8156 2826 8166
2835 8166 2835 8179 2836 8179 2836 8186
2835 8186 2835 8196
TIME...MOT...LOC 1756Z 196DEG 22KT 2837 8174
SmithSpecial weather statement, May 17, 2:19 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
219 PM EDT THU MAY 17 2018
FLZ059-064-171915-
St. Lucie FL-Martin FL-
219 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
EASTERN MARTIN COUNTIES UNTIL 315 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Jupiter Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2698 8009 2697 8040 2741 8048 2743 8032
2734 8027 2735 8026 2738 8026 2743 8030
2744 8028 2719 8016 2725 8032 2724 8032
2717 8026 2720 8026 2721 8022 2716 8019
2697 8008
TIME...MOT...LOC 1819Z 182DEG 21KT 2710 8026
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:51 AM EDT | Special Weather Statement | MLB | Okeechobee | 84 min |
| May 17, 11:38 AM EDT | Special Marine Warning | MLB | 97 min | |
| May 17, 11:46 AM EDT | Special Weather Statement | MLB | Brevard | 59 min |
| May 17, 1:02 PM EDT | Special Marine Warning | MLB | 88 min | |
| May 17, 1:56 PM EDT | Special Weather Statement | MLB | Lake | 64 min |
| May 17, 2:19 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 56 min |
| May 17, 3:03 PM EDT | Special Weather Statement | MLB | Flagler | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.